Similar Sounding (Phonological) or Similar Looking (Orthographic) Medicines Lead to Medication Errors: A Survey on Residents And Nurses in A Tertiary Care Teaching Hospital, Kolkata, India

  • Subrata Ray Assistant Chief Medical Officer, Department of Health, Govt. of West Bengal, M. R. Bangur Hospital, 241, Deshapran Sasmal Road, Tollygunge, Kolkata, West Bengal.
  • Kaushick Mishra MO Supy, Swasthya Bhaban, Kolkata, WB, India.
  • Suparnna Chatterjee Professor, Department of Pharmacology, IPGMER, Kolkata, WB, India.
  • Avijit Hazra Professor, Department of Pharmacology and Dean IPGMER, Kolkata, WB, India.
Keywords: Medication errors; SALA medication; Awareness and training; Tertiary healthcare system; Drug-pairs confusion

Abstract

Background: Objectives:  The present observational study was carried out to know the awareness among resident doctors and nursing staff in a tertiary care hospital regarding sound alike look alike (SALA) medications.

 

Methods: The present questionnaire-based survey work was carried out among 320 nos. of participants in which resident doctors (181 nos.) and nurses (139 nos.) were randomly selected through purposive sampling. A structured questionnaire that has been pretested for data collection. The questionnaire is being administered to respondents individually through face-to-face interview, by two raters, while they were on duty but not during rush hours. All the data were statistically analysed by using Statistical version 8 [Tulsa, Oklahoma: StatSoft Inc., 2007].

Results: In the present findings, highly significant values (p<0.001) in case of doctors in comparison with nurses related to age and working experiences. In case of medication error (ME) reporting, higher percentage (46.96%) was observed for doctors compared to nurses (25.90%) while uncertain condition was identified higher in nurses (50.36%) compared to doctors (37.02%). In case of gender, ME, and SALA itself, highly significant (p<0.001) differences were observed. The problem of SALA and anticipated problems due to SALA were observed significant (p<0.05 and p<0.000) changes. Among several SALA problems factors, significant changes were found only in case of fatigue and deliberate look-alike packaging (p<0.01) and storing multiple medicines in same container (p<0.05), respectively. Among several awareness factors on SALA problems and medication error, significant changes were obtained in two factors like very distinctive packaging and colour coding during storage (p<0.01) among participants.

Conclusion: The present study emphasizes an improved feature of awareness among hospital staffs viz. resident doctors and nurses regarding SALA medication for the sake of patient safety. The pharmacology department has a role to play in this regard with support from the hospital administration.

Downloads

Download data is not yet available.

References

1. Lisby M, Nielsen LP, Brock B, Mainz J. How are medication errors defined? A systematic literature review of definitions and characteristics. Int J Qual Health Care. 2010;22:507-18.
2. Brennan TA, Leape LL, Laird N et al. Incidence of adverse events and negligence in hospitalized patients. Results of the Harvard medical practice study I. N Engl J Med 1991;324:370–5.
3. Allan EL, Barker KN. Fundamentals of medication error research. Amer J Hosp Pharm 1990;47:555 –71.
4. Leape LL, Brennan TA, Laird N et al. The nature of adverse events in hospitalized patients. Results of the Harvard medical practice study II. N Engl J Med 1991;324:377 –84.
5. Wilson RM, Runciman WB, Gibberd RW et al. The quality in Australian health care study. Med J Aust 1995;163:458 –71.
6. Thomas EJ, Studdert DM, Burstin HR. Incidence and types of adverse events and negligent care in Utah and Colerado. Med Care 2000;38:261 –71.
7. Kaushal R, Bates DW, Landrigan C et al. Medication errors and adverse drug events in pediatric inpatients. JAMA 2001;285: 2114–20.
8. Dean B, Schachter M, Vincent C et al. Prescribing errors in hospital inpatients: their incidence and clinical significance. Qual Saf Health Care 2002;11:340 –4.
9. Kopp BJ, Erstad BL, Allen ME et al. Medication errors and adverse drug events in an intensive care unit: direct observation approach for detection. Crit Care Med 2006;34:415 –25.
10. Emmerton LM, Rizk MFS. Look-alike and sound-alike medicines: risks and ‘solutions’. Int J Clin Pharm. 2012;34(1):4-8.
11. WHO. Medication Errors: Technical Series on Safer Primary Care. Geneva: World Health Organization; 2016.
12. Jember A, Hailu M, Messele A, Demeke T, Hassen M. Proportion of medication error reporting and associated factors among nurses: a cross sectional study. BMC Nursing 2018;17:9. https://doi.org/10.1186/s12912-018-0280-4DO
13. Bryan R, Aronson JK, Williams A, Jordan S. The problem of look-alike, sound-alike name errors: Drivers and solutions. Br J Clin Pharmacol. 2020;1-9.
14. Kumar KS, Venkateswarlu K, Ramesh A. A study of medication administration errors in a tertiary care hospital. Indian J Pharm Pract. 2011;4:37–42.
15. Gaur S, Sinha A, Srivastava B. Medication errors in medicine wards in a tertiary care teaching hospital of a hill state in India. Asian J Pharm Life Sci. 2012;2:56–63.
16. Patel N, Desai M, Shah S, Patel P, Gandhi A. A study of medication errors in a tertiary care hospital. Perspect Clin Res. 2016;7(4):168-173.
17. Patel S, Patel A, Patel V, Solanki N. Study of Medication Error in Hospitalised Patients in Tertiary Care Hospital. Indian Journal of Pharmacy Practice 2018;11:32-36.
18. Munshi RP, Tople GD, Munot SR. Assessment of the degree of awareness among post-graduate medical physicians and pharmacists about look-alike, sound-alike drug and potential medication errors. Int J Basic Clin Pharmacol. 2019;8(8):1771-1775.
19. Avery A, Barber N, Ghaleb M, Franklin BD, Armstrong S, Crowe S, et al. Investigating the prevalence and causes of prescribing errors in general practice: the PRACtICe study. London: General Medical Council; 2012.
20. Slight SP, Howard R, Ghaleb M, Barber N, Franklin BD, Avery AJ. The causes of prescribing errors in English general practices: a qualitative study. Br J Gen Pract. 2013;63:e713-20.
21. Keers RN, Williams SD, Cooke J, Ashcroft DM. Prevalence and nature of medication administration errors in health care settings: a systematic review of direct observational evidence. Ann Pharmacother. 2013;47(2):237–56.
22. Dixit SM. Look-alike and sound-alike medicines: Let us all be aware. Journal of Kathmandu Medical College 2013;2(4): 75-83.
23. Karna KH, Sharma SA, Inamdar SH, Bhandari AN. Study and evaluation of medication errors in a tertiary care teaching hospital–a baseline study. Int J Pharm Sci. 2012;4(5):58.
24. Chadwick M. Look-alike sound-alike health product names. Health Canada Workshop, 2003, October 20.
25. Joint Commission on Accreditation of Healthcare Organizations. Look-alike, sound-alike drug names. Sentinel Event Alert. Issue 19, May 2001.
26. Rahman Z, Parvin R. Medication errors associated with look-alike/sound-alike drugs: A brief review. Journal of Enam Medical College. 2015;5(2):110-117.
27. Schnoor J, Rogalski C, Frontini R, Engelmann N, Heyde CE. Case report of a medication error by look-alike packaging: a classic surrogate marker of an unsafe system. Patient Saf Surg. 2015;9:12.
28. Pharmaceutical Services Division Ministry of Health Malaysia. Guide on handling look alike, sound alike medications. 1st edition, 2012.
29. Ciociano N, Bagnasco L. Look alike/sound alike drugs: a literature review on causes and solutions. Int J Clin Pharm. 2014;36(2):233-242.
Published
2020-12-30
How to Cite
1.
Ray S, Mishra K, Chatterjee S, Hazra A. Similar Sounding (Phonological) or Similar Looking (Orthographic) Medicines Lead to Medication Errors: A Survey on Residents And Nurses in A Tertiary Care Teaching Hospital, Kolkata, India. Int Arch BioMed Clin Res [Internet]. 2020Dec.30 [cited 2021Jan.26];6(4):GM1-GM7. Available from: http://iabcr.org/index.php/iabcr/article/view/641
Section
ORIGINAL ARTICLES ~ General Medicine